Hormone Therapy Saved Me from Mood Swings and Hot Flashes
I was in my mid-40s when my body and mind staged a subtle insurrection. At least once a week I woke up at 2 a.m., sweat streaming off my skin, then lay awake, my thoughts spiraling from one problem to the next. Fat started migrating to my abdomen in spite of my rigorous daily exercise routine and healthy diet. I found myself blanking on words: Peony. Puree.
I suspected that these changes were portents of The Change and figured I'd white-knuckle my way through. But I wasn't the only one affected. One night my husband, Gordon, and I were driving home from dinner when he made a wry comment about our teenage son's forgetfulness—a topic that by turns amused and bemused us. This time, though, I exploded at Gordon, accusing him of being cruel, disloyal, and uncaring. My response was so uncharacteristically savage that he pulled over and said, "I'm worried about you. Are you okay?"
I knew several women whose marriages had imploded while they were going through menopause, and one admitted that her mood swings were a contributing factor. I didn't want to blow up my life. I didn't want to blow up, period.
I booked an appointment with a highly regarded women's health specialist. She explained that the fluctuations in my mood and body were likely due to seesawing hormone levels and scrawled two prescriptions for hormone therapy (HT). One was for a small FDA-approved patch infused with a low dose of estradiol, the same type of estrogen my body was no longer consistently churning out; the other was for a progesterone pill, because taking estrogen alone increases the risk of uterine cancer.
Before 2002, doctors prescribed hormone therapy to women for everything from hot flashes to heart disease prevention, tempestuous tempers to thinning bones.
But that year a Women's Health Initiative (WHI) trial with more than 16,000 participants revealed that HT users who were taking estrogen and progestin (a synthetic form of progesterone, unlike the micronized progesterone I was taking, which is identical to the kind our bodies make) had a higher risk of breast cancer, heart disease, blood clots, and stroke than those taking placebo pills. The clinical trial ended three years early, and millions of freaked-out women tossed their HT pills in the trash.
By 2011, when I first applied an estradiol patch to my abdomen, the WHI results had been reevaluated. Women in the trial had been, on average, 63 years old. Newer research showed that for those in their 40s and 50s (I was 48), HT could actually protect the heart; for those in their 40s, it might even protect the brain as well. And for every 10,000 women taking estrogen-plus-progestin, there were only around nine extra cases of breast cancer each year.
My doctor's advice to "use the lowest effective dose for the shortest amount of time" echoed that of many women's health experts back then, including the North American Menopause Society (NAMS). Participants in the WHI study had taken a 0.625-milligram pill of estrogen every day, but by 2011, doctors could prescribe different doses of the hormone in patch form.
I started on 0.0375 milligrams, the second-lowest dose; a month later, when I still felt edgy, I went up to 0.05 milligrams, which turned out to be just right.
HT was so effective that the year or two I intended to stay on it extended to eight.
All that time, my mood and weight stayed stable, my night sweats were mild and infrequent, I had no hot flashes or vaginal dryness, and my sex drive stayed as strong as it ever was. The truth is, I continued to feel young.
But in 2019, the Lancet published a meta-analysis of 58 studies, which found that among women who started HT at 50 and used it for five years, 8.3 percent would get breast cancer, compared with an estimated 6.3 percent of women who never used HT—an increase of about one extra breast cancer diagnosis in every 50 HT users. Even in women who stopped HT, the risk remained somewhat elevated for more than ten years.
At this point I was 56. Worried that it might be time to remove my patch for good, I called JoAnn Pinkerton, MD, executive director emeritus of NAMS. "I generally recommend tapering off after five years or by age 60, because some of the health risks, like breast cancer or dementia, do inch up with duration or age," Pinkerton told me—though she added that the experts still don't really know what the true risk of breast cancer is, because the Lancet research included a preponderance of women on higher doses and older forms of estrogen and progesterone than are typically used today. "You can slowly go off over three to six months to give your body time to adjust to the withdrawal."
So in September, two months before my 57th birthday, I cut my patch in half (with my doctor's approval). For the first two weeks, I felt fine on 0.025 milligrams, the lowest dose doctors typically prescribe. Even when my night sweats returned, I thought, No big deal. I can handle this.
Nearly ten weeks into the reduced-dose experiment, though, I was at a holiday party, chatting with a friend's spouse, when I was suddenly pulsating with heat. Moisture beaded on my upper lip, and I could feel sweat trickling into the waistband of my velvet pants. I blurted, "I think I left my phone in the bathroom!" and fled. In the loo, I saw in the mirror that my silk shirt had sweat stains at the armpits and a blotch on the back as if someone had sloshed a cocktail on me. I texted Gordon: "Problem! Gotta go! Meet you out front!"
I had thought that by the time a woman went off HT (or lowered her dose), she'd be through the worst of her menopause-related symptoms. "That's often not how it works," said Margery Gass, MD, a former principal investigator on the WHI trials and a member of the editorial board of Menopause. "Many women's bodies respond to the withdrawal of estrogen, whether it happens as they approach menopause or when they go off hormone therapy. So if you were prone to symptoms before, you're likely to have them when you stop using hormones, although they might not be as severe."
In a 2013 study, researchers in Italy looked at 196 women who started HT in their late 40s or early 50s and stayed on it for an average of seven years. In the first six to 12 months after they stopped treatment, 93 percent experienced symptoms such as hot flashes, joint pain, difficulty sleeping, vaginal dryness, and mood problems like depression, irritability, anxiety, and fatigue; 25 percent were so miserable, they resumed HT. In those who stayed off hormones, the incidence and intensity of symptoms diminished gradually; by the time they'd been off HT for three years, most had mild issues or none at all.
Still: Three years? I decided to see what happened if I stayed on my minuscule dose. After two months and a dozen or so hot flashes, I started to feel able to cope with the sensation of being suddenly filled with molten lava. Dressing in layers helped, as did being blunt: "Sorry, hot flash!" I'd say as I threw open windows and shed sweaters.
I began to think that maybe quitting altogether wouldn't be so bad.
I'd always changed my patch on Sundays and Wednesdays, but one Wednesday in February, I removed my old patch and didn't apply a new one. By Sunday I was headachy and tired; by Wednesday I was irritable and weepy. A few more days, and I could feel the rage building: I snapped at Gordon when he put away the milk I'd just pulled from the fridge and got testy with our older son when he called to ask about our health insurance. I found myself ruminating about slights real and imagined: the friend who hadn't answered my text, the late nights Gordon was spending at the office.
I already exercised and meditated regularly, two strategies shown to bolster mood during menopause, so I felt stuck. The following week, I reached out to Stephanie Faubion, MD, director of the Mayo Clinic Center for Women's Health and medical director of NAMS. "There's no reason to torture yourself," she said. "Talk to your doctor about going back on the 0.025 dose, or even 0.05, and revisit it next year. You don't suddenly go from low-risk to high the moment you turn 60. Lots of my patients over 60 are on HT. I had one in her 80s who came to see me because her doctor refused to refill her prescription. She'd been off HT six months and hadn't had a single good night's sleep—and the lack of sleep could potentially do more harm than the HT. I put her back on hormones. She'd already been on the treatment for years without any adverse effects, so it was highly unlikely that continuing would cause problems."
The key to using HT safely, Faubion said, is annual checkups during which you discuss the pros and cons of staying on the treatment. If your cholesterol or blood pressure is creeping up, for instance, you might need to consider going off. A nonbenign breast lump: time to stop. On the other hand, if you're doing fine and have a family history of osteoporosis and fractures, you might want to stay on HT longer, since bone protection is one undeniable benefit.
I felt disappointed as I applied a new halved patch. My inability to get through menopause without chemical assistance felt like a failure. But two weeks after I went back on the lowest dose of HT, my mood lifted and I felt more like my old (younger?) self. When Gordon forgot to pick up wine for a dinner party one evening, I was mildly annoyed but not enraged—and I knew I'd made the right choice. In the complex hormone therapy calculus, my health will always be the most important factor—but my happy marriage is an essential part of the equation, too.
View the original story on OprahMag.com: Hormone Therapy Saved Me from Mood Swings and Hot Flashes .